Michigan, 2003

Damaging Wind in Michigan, November 4, 2003

November 4, 2003 · NWS DTX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 4, 2:02 PM EST, 9 hours 4 minutes earlier.

Area forecast discussion, Nov 4, 2:02 PM EST, 9 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
205 PM EST TUE NOV 4 2003

.DISCUSSION...
IT HAS TAKEN SOME TIME...BUT WARM FRONT IS FINALLY LIFTING NORTH THRU
CWA...WITH 70+ TEMPS EDGING INTO METRO AREA EARLY THIS AFTERNOON. THIS
TREND WILL CONTINUE THIS AFTN WITH ONLY NORTHWESTERNMOST CWA REMAINING
STUCK IN THE MUCK. OTHER THAN SHRAS FROM SAGINAW VALLEY INTO THUMB...
BULK OF CWA WILL REMAIN DRY UNTIL THIS EVENING AS INITIAL CONVECTION TO
THE WEST AND SOUTHWEST WORKS FURTHER EAST INTO CWA. ONLY FAR SE PART OF
AREA WILL REMAIN DRY UNTIL AFTER MIDNIGHT AS COLD FRONT PUSHES PRECIP
THRU AREA. CURRENT FCST IN GOOD SHAPE & ONLY ANTICIPATE SMALL WORDING
CHANGES...ALTHO WILL UP POPS TO 80 THROUGHOUT CWA OVERNIGHT. ISOLATED
THUNDERSTORM...AMIDST THE RAIN...STILL A GOOD BET GIVEN SOME INSTABILITY
AND JET SUPPORT. IN FACT...THERE HAS ALREADY BEEN INTERMITTENT LIGHTNING
STRIKES IN INITIAL LINE THIS MORNING/AFTERNOON OUT WEST.

REST OF FCST...THROUGH SATURDAY OR SO...STILL REMAINS PRETTY MUCH THE
SAME...AND ONLY ADJUSTED TEMPS A FEW DEGREES...MAINLY DOWNWARD WITH
COLD AIR STEADILY FILTERING IN WED/THU AND SURGING IN ON FRI/FRI NGT
STILL. MODELS ARE ABOUT A FEW DEGREES C MILDER...BUT STILL COLD...AND
1035-1040MB HIGH IS STILL PROGGED NEAR CWA BY 12Z SATURDAY. BIGGEST
CHANGE TO THIS PERIOD OF FCST...WITH THIS IN MIND...WAS TO LOWER FNT
TO BAX AND POINTS BETWEEN TO NEAR 20. OTHERWISE...22-25F FOR REST OF
AREA. WILL KEEP SOME MENTION OF -SHSN IN FCST WITH ADVENT OF THIS
COLDER AIR...ALTHO DO NOT EXPECT ANYTHING MORE THAN FLURRIES OR SCT
-SNSH...MAINLY FRI/FRI NIGHT.

AS THE UPPER TROF BRINGING THIS COLD SHOT LIFTS INTO THE CANADIAN
MARITIMES AND THE CANADIAN HIGH PRESSURE IT USHERS IN HEADS EAST...
FCST BECOMES VERY DIFFICULT TO TIME AS A MORE OR LESS ACTIVE ZONAL
FLOW SETS UP. IN GENERAL...IT APPEARS A MODERATION BACK TO NEAR
NORMAL TEMPS AND A RELATIVELY UNSETTLED PERIOD WILL SET UP LATE IN
THE WEEKEND INTO NEXT WEEK. THIS THANKS TO NUMEROUS WAVES MOVING
ALONG NORTHERN STORM TRACK NEAR CONUS/CANADIAN BORDER. TIMING AND
STRENGTH THESE SYSTEMS WILL DRIVE THE LAST 3 DAYS OF FCST...AND AS
WOULD BE EXPECTED...MODELS ARE HAVING A GREAT DEAL OF TROUBLE WITH
THE DETAILS. WILL KEEP SHRA CHCS SUN/MON AND EXTEND THEM INTO TUE.
WILL ALSO UP TEMPS A BIT SUN-TUE BASED ON SOME TREND TOWARD LESS
AMPLIED WAVES FROM 06Z AND 12Z GFS. HWVR...WON/T CHANGE THINGS TOO
MUCH AS IT SEEMS EQUALLY LIKELY THAT TRENDS WILL FLIP BACK TO MORE
AMPLITUDE. UNFORTUNATELY...MIDDLE OF THE ROAD SEEMS THE BEST WAY TO
GO AT

.MARINE...
CURRENT GALES ON NORTHERN LAKE HURON WILL STEADILY COME DOWN LATE
THIS AFTN INTO THE EVENING AS WARM FRONT LIFTS NORTH...AND EAST
WINDS EASE. NEXT SHOT AT GALES TO COME ON THU NIGHT INTO FRI AS
AFOREMENTED SURGE OF COLD AIR SWINGS THROUGH THE AREA...BRINGING
INCREASING INSTABILITY OVER LAKES...AND A TIGHTENING GRADIENT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GURNEY

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Nov 4, 9:15 PM EST, 1 hour 51 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
915 PM EST TUE NOV 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF SOUTHEAST
MICHIGAN OVERNIGHT. THE THUNDERSTORMS WILL MOVE INTO THE SAGINAW AND
GENESEE VALLEY AFTER 10 PM...AND INTO THE METRO DETROIT AREA AFTER
MIDNIGHT. THUNDERSTORMS WILL END ACROSS THE SAGINAW VALLEY BY 4 AM.
SOME THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 45 MPH AND HEAVY
RAINFALL. THUNDERSTORMS WILL MOVE NORTHEAST AT 40 MPH AND ARE
ASSOCIATED WITH A STRONG COLD FRONT MOVING THROUGH THE GREAT LAKES
REGION OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE FORCE WINDS ARE POSSIBLE ON LAKE HURON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

YOU CAN OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

GSS

The radar

The Detroit radar (KDTX), 23 km away, was scanning. The volume nearest the first event began at 04:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
November 4, 11:06 PM EST
Where
Livingston County, 5 mi N of Hartland
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.717, -83.750

Central dispatch reported trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336521.